SEARCH

SEARCH BY CITATION

Keywords:

  • adverse event;
  • desquamation;
  • methadone;
  • opioid pharmacotherapy;
  • outbreak;
  • rash

Abstract

In late 2004, NSW Health received several reports of a serious desquamating rash among clients of the methadone program. We sought to identify the extent and likely cause of this outbreak. We initiated active surveillance for cases throughout Australia, a survey of dosing points in NSW, and a case control study of clients receiving methadone syrup (MS) at two clinics. Between October 2004 and March 2005, 388 cases were identified, largely in NSW. The dosing point survey found almost all cases were clients prescribed MS (attack rate 4.5%). In multivariate analysis of data from dosing points that dispensed MS, use of take away doses or location of the dosing point in greater western Sydney were associated with illness. In the case control study, MS injection, use of street MS, high doses of MS, frequent takeaway doses, or use of benzodiazepines were associated with illness. Testing found no abnormality in associated batches of MS. Batches of MS temporally associated with the outbreak were quarantined from use and the outbreak subsided. While a direct causal link could not be established, available evidence suggests that a contaminant may have caused the outbreak. Epidemiological analyses are important for assessing concerns about product safety following marketing approval.